Antihyperlipidemic Meds 1. Which statement indicates the client understands discharge instructions regarding cholestyramine (Questran)? A) a. ?I will take Questran 1 hour before my other medications.? B) b. ?I will increase fiber in my diet.? C) c. ?I will weigh myself weekly.? D) d. ?I will have my blood pressure checked weekly.? Feedback: Cholestyramine can cause constipation; thus, increasing fiber in the diet is appropriate. All other drugs should be taken 1 hour before or 4 hours after cholestyramine to facilitate proper absorption. 2. The nurse plans which intervention to decrease the flushing reaction of niacin? A) a. Administer niacin with an antacid. B) b. Administer aspirin 30 minutes before nicotinic acid. C) c. Administer diphenhydramine hydrochloride (Benadryl) with niacin. D) d. Apply cold compresses to the head and neck. Feedback: Administration of an antiinflammatory agent such as aspirin has been shown to decrease the flushing reaction associated with niacin. In addition, avoiding hot beverages, such as coffee, when taking niacin may also prevent flushing. 3. The nurse is reviewing instructions for a client taking an HMG-CoA reductase inhibitor (statin). What information is essential for the nurse to include? A) a. ?Take this medication on an empty stomach.? B) b. ?Take this medication at the same time each day.? C) c. ?Take this medication with breakfast.? D) d. ?Take this medication with an antacid.? Feedback: Because the liver produces the most cholesterol during the night, it was previously believed that statin drugs, which work to decrease this synthesis, should be given during the evening so that blood levels were highest coinciding with this production. However, with the prolonged duration of action of some statin drugs, administration does not have to be specifically in the evening, but it is important to take them at approximately the same time every day. 4. A client is prescribed gemfibrozil (Lopid) for treatment of hyperlipidemia type IV. What is important for the nurse to teach the client? A) a. ?Take aspirin before the medication if you experience facial flushing.? B) b. ?You may experience headaches with this medication.? C) c. ?You will need to have weekly blood drawn to assess for hyperkalemia.? D) d. ?Cholesterol levels will need to be assessed daily for one week.? Feedback :Side effects of gemfibrozil (Lopid) include headache, fatigue, dizziness, blurred vision, and insomnia. Flushing is a side effect of niacin. 5. Which statement made by the client indicates understanding about discharge instructions on antihyperlipidemic medications? A) a. ?Antihyperlipidemic medications will replace the other interventions I have been doing to try to decrease my cholesterol.? B) b. ?It is important to double my dose if I miss one in order to maintain therapeutic blood levels.? C) c. ?I will stop taking the medication if it causes nausea and vomiting.? D) d. ?I will continue my exercise program to help increase my high-density lipoprotein serum levels.? Feedback: Antihyperlipidemic medications are an addition to, not a replacement for, the therapeutic regimen used to decrease serum cholesterol levels. 6. A client is prescribed ezetimibe (Zetia). Which assessment finding will require immediate action by the nurse? A) a. Headache. B) b. Slight nausea. C) c. Muscle pain. D) d. Fatigue. Feedback: Clients who experience severe muscle pain while taking Ezetimibe (Zetia) need to report the findings right away, as this may be indicative of a serious problem. 7. A nurse is caring for a client taking cholestyramine (Questran). The client is complaining of constipation. What will the nurse do? A) a. Call the health care provider to change the medication. B) b. Tell the client to skip a dose of the medication. C) c. Have the client increase fluids and fiber in his diet. D) d. Administer an enema to the client. Feedback: Cholestyramine is an anion exchange resin that binds to bile to form an insoluble complex that is excreted. Constipation can occur and can be treated with conventional therapy, which includes increasing fluid and fiber in the diet. 8. Which statement indicates to the nurse that the client needs further medication instruction about colestipol (Colestid)? A) a. "The medication may cause constipation, so I will increase fluid and fiber in my diet." B) b. "I should take this medication 1 hour after or 4 hours before my other medications." C) c. "I might need to take fat-soluble vitamins to supplement my diet." D) d. "I should stir the powder in as small an amount of fluid as possible to maintain potency of the medication." Feedback: Colestipol (Colestid) is a powder that must be well diluted in fluids before administration to avoid esophageal irritation or obstruction and intestinal obstruction. The powder should not be stirred because it may clump; it should be left to dissolve slowly for a least 1 minute. 9. Which assessment finding in a client taking an HMG-CoA reductase inhibitor will the nurse act on immediately? A) a. Decreased hemoglobin B) b. Elevated liver function tests C) c. Elevated HDL D) d. Elevated LDL Feedback: HMG-CoA reductase inhibitors can cause hepatic toxicity; thus it is necessary to monitor liver function tests every 3 months for the first year of treatment. The nurse should act on this finding immediately. Decreased hemoglobin should be addressed, but not immediately. It is most likely not related to the administration of the HMG-CoA reductase inhibitor. 10. A 70-year-old client who is taking several cardiac antidysrhythmic medications has been prescribed simvastatin (Zocor) 80 mg/day. What is essential information for the nurse to teach the client? A) a. ?This dose may lower your cholesterol too much.? B) b. ?These factors may put you at higher risk for myopathy.? C) c. ?You should not take this drug with cardiac medications.? D) d. ?This combination will cause you to have nausea and vomiting.? Reported risks for myopathy include an older age and a higher dose. The recommended dose is 40 mg. This client's dose is almost double that value, although still within the approved dosing range for the drug. 11. A client diagnosed with hypercholesterolemia is prescribed lovastatin (Mevacor). The nurse is reviewing the client's history and would contact the health care provider about which of these conditions in the client's history? A) a. Chronic pulmonary disease B) b. Hepatic disease C) c. Leukemia D) d. Renal disease Feedback: Lovastatin (Mevacor) can cause an increase in liver enzymes and thus should not be used in clients with preexisting liver disease. 12. A nurse is caring for a client with elevated triglyceride levels who is unresponsive to HMG-CoA reductase inhibitors. What medication will the nurse administer? A) a. cholestyramine (Questran) B) b. colestipol (Colestid) C) c. gemfibrozil (Lopid) D) d. simvastatin (Zocor) Feedback: Gemfibrozil (Lopid), a fibric acid derivative, promotes catabolism of triglyceride-rich lipoproteins. 13. The nurse would question an order for cholestyramine (Questran) if the client has which condition? A) a. Impaction B) b. Glaucoma C) c. Hepatic disease D) d. Renal disease Feedback: Cholestyramine (Questran) binds with bile in the intestinal tract to form an insoluble complex. It can also bind to other substances and lead to intestinal obstruction. 14. The nurse reviews the history for a client taking atorvastatin (Lipitor). What will the nurse act on immediately? A) a. Client takes medications with grape juice. B) b. Client takes herbal therapy including kava kava. C) c. Client is on oral contraceptives. D) d. Client was started on penicillin for a respiratory infection. Feedback: Atorvastatin (Lipitor) increases the estrogen levels of oral contraceptives. The client's oral contraceptive may need to be altered.
Want to see the other 5 page(s) in Antihyperlipidemic_Meds.docx?JOIN TODAY FOR FREE!